Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2011 Dec;45(12):e62. doi: 10.1345/aph.1Q492. Epub 2011 Nov 24.

Membranous glomerulonephritis with the use of etanercept in ankylosing spondylitis.

Author information

  • 1Stratton Veterans Affairs Medical Center, Albany, NY, USA. prashant.kaushik@va.gov

Abstract

OBJECTIVE:

To report a case of membranous glomerulonephritis with the use of etanercept in a patient with ankylosing spondylitis.

CASE SUMMARY:

A 60-year-old female with severe ankylosing spondylitis and no history of renal disease was started on etanercept 50 mg subcutaneously once a week after standard treatment modalities failed. She had not been on any nephrotoxic drugs, including nonsteroidal antiinflammatory drugs, for over 1 year. After 2 months of etanercept therapy, the patient presented with anasarca, proteinuria, hypoalbuminemia, and normal serum creatinine. Renal biopsy showed features classic for membranous glomerulonephritis (MGN). Etanercept was discontinued, with resolution of anasarca and proteinuria over the following 3 months.

DISCUSSION:

Very few cases of MGN in patients with ankylosing spondylitis have been reported in the literature; additionally, MGN following etanercept therapy has not been described in patients with ankylosing spondylitis so far. The exact pathogenesis of etanercept-induced MGN in ankylosing spondylitis is not known. Tumor necrosis factor-α antagonists have been associated with the formation of autoantibodies and induction of lupus-like ailments in patients with rheumatoid arthritis. It is possible that a similar dysregulation of the immune system might have accounted for the development of MGN in this patient. The Naranjo probability scale showed that this patient's MGN was probably associated with etanercept therapy.

CONCLUSIONS:

In addition to the well-described serious adverse drug events, including serious infections, the use of etanercept in ankylosing spondylitis can be associated with the development of MGN. Health care providers, especially rheumatologists, should be aware of this potentially serious adverse drug reaction.

PMID:
22116994
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk